Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Lubbock, TX

June 8, 20208 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jun 8, 2020, 4:05 AM CDT for 8 counties in Texas. It took effect at Jun 8, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2020, 4:05 AM CDT (09:05 UTC)
In effect from
Jun 8, 2020, 1:00 PM CDT
Expired
Jun 8, 2020, 9:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
3041 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS84 KLUB 080905
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
405 AM CDT Mon Jun 8 2020

TXZ021-022-027-028-033-034-039-040-081715-
/O.NEW.KLUB.FW.W.0004.200608T1800Z-200609T0200Z/
Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry-
405 AM CDT Mon Jun 8 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE WESTERN SOUTH PLAINS AND FAR SOUTHWESTERN TEXAS PANHANDLE...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 9 PM CDT
this evening. 

* Timing...1 PM through 9 PM.

* Wind...Southwest 15 to 25 mph with higher gusts.

* Humidity...8 to 10 percent.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
1 follow-up statement
278 
WWUS84 KLUB 081614
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
1114 AM CDT Mon Jun 8 2020

TXZ021-022-027-028-033-034-039-040-090200-
/O.CON.KLUB.FW.W.0004.200608T1800Z-200609T0200Z/
Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Yoakum-Terry-
1114 AM CDT Mon Jun 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN SOUTH
PLAINS AND FAR SOUTHWESTERN TEXAS PANHANDLE...

* Timing...1 PM through 9 PM.

* Wind...Southwest at 15 to 25 mph with higher gusts.

* Humidity...7 to 10 percent.

* Temperature...Peaking in the upper 90s and lower triple digits.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jun 8, 3:08 AM CDT, 57 minutes earlier.

Area forecast discussion, Jun 8, 3:08 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
308 AM CDT Mon Jun 8 2020

.SHORT TERM...
Three different issues to look at for today and tonight across the
forecast area.  The first will be hot temperatures across the region
as the mid-atmospheric ridge will remain in place with not much
change in heights even with the approach of a trough from the west
and the remnants of Cristobal pushing north into the mid-Mississippi
River Valley through the day.  MOS guidance and the NBM remain
around the century mark but temperatures are likely going to come in
a bit warmer than that.  The dryline will mix east fairly rapidly
this morning, stalling just off or along the edge of the Caprock
this afternoon.  Dry southwesterly wind combined with sunny skies
should help to boost temperatures a few degrees above guidance
across the South Plains while the Rolling Plains heats up in a more
humid airmass and still in the 100-104 degree range.  Will continue
the Heat Advisory for the far southern South Plains where the
hottest temperatures will be located. Fire weather conditions will
also become critical for the western South Plains; see Fire Weather
section below for more information.

Next issue is the slim potential for storms across the Rolling
Plains late this afternoon and early evening.  The majority of
computer forecasts do not generate any storms this afternoon and
conditions bear this out...somewhat.  Majority of forecast soundings
across the Rolling Plains indicate a strong cap to remain in place
even with surface temperatures as hot as they are forecast to be.
The SREF does have a few more individual members that erode the cap
compared to previous runs.  Mid level subsidence would favor keeping
the cap in place and surface convergence along the dryline doesn't
increase until very late in the day.  MLCAPE values do climb to
around 1500-2000 J/kg and even with this amount of instability, the
12 km NAM is the only model that briefly tries to generate any kind
of precipitation.  Will keep PoPs at around 10 percent for the
Rolling Plains and the incoming shift will need to keep an eye on
conditions in case conditions change to become more favorable for
storm development.

Third thing to consider will be the arrival of the cold front before
sunrise Tuesday morning.  Models continue to increase wind speeds
behind the front and we could see sustained speeds of 30-40 mph with
gusts to 50 mph immediately after frontal passage.  Models have the
Pacific front along the TX/NM state line around or shortly after
Midnight then rapidly pushing out of the forecast area by 4-5 am
CDT.  The only limiting factor on wind speeds will be that we will
not have any boundary layer mixing to transport stronger winds aloft
down to the surface but that may change after sunrise. Will hold off
with a wind advisory for now as there are still differences of 10 to
20 mph between all the model runs.

Jordan

.LONG TERM...
The upper level low pressure system that has been dominating the
western CONUS over the last few days will finally move out of the
Pac NW become an open trough and move over the central Plains
Tuesday morning. This will drag a cool front through the area early
Tuesday morning. The Pacific front will not only give the area a
brief respite from the heat on Tuesday, but as the trough axis
crosses the region pressure gradients will increase creating windy
northwesterly winds. Current guidance suggests that winds could
reach low end advisory Tuesday morning.

After the trough passage zonal flow develops over the CWA as a
Mexican upper high builds over central Mexico and a surface high
develops over the Gulf Coast. Wednesday the forecast will remain dry
despite our SERLY flow advecting Gulf moisture into the region. The
Mexican high will gradually move north towards the CWA and by
Thursday, with the high overhead, high temperatures will once
again begin to climb above normal and reach the mid 90s.
Simultaneously, low level southeast flow will increases as will
mid and upper level moisture levels. This will return rain shower
and thunderstorm chances to the South Plains Thursday
afternoon/evening. Long term guidance diverges on the continuation
of afternoon rain showers and thunderstorms through the weekend.
The GFS remains much more bullish while the ECMWF is almost
completely dry after Thursday. Given the fact that there are many
more models runs between now and Thursday we will continue with a
dry forecast but, a "dirty ridge" producing afternoon rain showers
and thunderstorms this time of year is certainly not unheard of.

Pazos

&&

.FIRE WEATHER...
A dry and hot airmass behind a dryline and a gusty southwest wind
this afternoon will result in minimum RH values dropping to between
7 to 11 percent across the western South Plains, generally along and
west of a Dimmitt to Brownfield line.  This area has missed out on
recent rainfall but ERC values remain near normal for this time of
year.  Given the combination of high temperatures, breezy wind
speeds, and low RH values, will lean on the side of caution and
issue a Red Flag Warning for this afternoon into early evening for
the western South Plains and far southwestern Texas Panhandle.  RH
values will hover around 15 percent for counties along the I-27/U.S.
87 corridor and will issue a fire danger statement for this area
which will include cities from Tulia to Tahoka, including Lubbock.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 9 PM CDT this
evening for TXZ021-022-027-028-033-034-039-040.

Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for TXZ040>042.

&&

14/28
Hazardous weather outlook, Jun 8, 3:19 AM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
319 AM CDT Mon Jun 8 2020

TXZ021>044-090830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
319 AM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Elevated fire weather conditions are expected this afternoon across
the western South Plains and the extreme southwestern Texas
Panhandle. A Red Flag Warning has been issued for areas west of a
Dimmitt to Brownfield line from 1 PM - 8 PM. A fire danger statement
has been issued for counties along the I-27/U.S. 87 corridor from 1
PM to 8 PM.

In addition, temperatures will peak around 105 degrees across the
southern South Plains this afternoon, a Heat Advisory is in effect
from 1 PM to 8 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong cold front will move through the region early Tuesday and
sustained northwesterly wind could exceed 30 mph for a period during
the morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:47 PM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 16 more29 hr

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.